Alert archive / Pennsylvania / Tornado Warnings in 2018

Tornado Warning 12, NWS State College, PA

August 29, 2018McKean County, Pennsylvania

NWS State College, PA issued this tornado warning at Aug 29, 2018, 6:31 PM EDT for McKean County, Pennsylvania. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2018, 6:31 PM EDT (22:31 UTC)
Expired
Aug 29, 2018, 7:00 PM EDT
In force
29 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County McKean County, PA

The radar

The State College radar (KCCX), 119 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 6:35 PM EDTTSTM WND DMG3 Sw Lewis Run, PALARGE BRANCHES REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

970 
WFUS51 KCTP 292231
TORCTP
PAC083-292300-
/O.NEW.KCTP.TO.W.0012.180829T2231Z-180829T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
631 PM EDT WED AUG 29 2018

The National Weather Service in State College PA has issued a

* Tornado Warning for...
  North central McKean County in north central Pennsylvania...

* Until 700 PM EDT.
    
* At 630 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Marshburg, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lewis Run at 640 PM EDT.
  Rew around 650 PM EDT.

Other locations impacted by this tornadic thunderstorm include Lewis
Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4183 7879 4191 7878 4197 7841 4185 7842
TIME...MOT...LOC 2230Z 255DEG 29KT 4186 7873 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Dangelo
1 follow-up statement
240 
WWUS51 KCTP 292248
SVSCTP

Severe Weather Statement
National Weather Service State College PA
648 PM EDT WED AUG 29 2018

PAC083-292300-
/O.CON.KCTP.TO.W.0012.000000T0000Z-180829T2300Z/
McKean PA-
648 PM EDT WED AUG 29 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR NORTH
CENTRAL MCKEAN COUNTY...
    
At 648 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Rew, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Rew.

This includes the following highways...
 State Road 46 near Farmers Valley.
 State Road 446 near Farmers Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4184 7860 4194 7860 4197 7841 4185 7842
TIME...MOT...LOC 2248Z 262DEG 29KT 4187 7853 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Dangelo

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Aug 29, 5:09 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 29, 5:09 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
509 PM EDT Wed Aug 29 2018

.SYNOPSIS...
A cold front over the Great Lakes will push southeast across
Pennsylvania tonight and Thursday. The front will stall out just
south of the region Friday and Saturday, then return north as a
warm front late in the weekend. A building subtropical ridge is
expected over the Mid Atlantic region early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Another very warm and uncomfortably humid late summer afternoon
across central PA. Convection has been inhibited by warm temps
aloft and a ribbon of relatively lower pwats over the
Alleghenies keeping the day rain-free for most. Saw a lone
shower cell fire over the Lower Susq at mid afternoon before
collapsing within 30-45 minutes.

The best chance of showers/storms will come this evening across
the northwest counties as slowly approaching cold front and
prefrontal lake breeze boundary push into my northwest counties.
Sufficient mid level flow and shear noted ahead of this feature
may still support an isolated stronger storm this evening over
the northwest. In addition, a few rogue cells may reach into the
Laurel Highlands but these are increasingly encountering warmer
mid levels and will likely dissipate before reaching my area.
Heat Advisory remains in effect for our Susq Valley and Scent
Zones through this evening.

After the evening diurnal maximum, expect a broken line or two
of showers with isold tsra to be tracking through the northwest
and central mountains late tonight into the pre dawn hours
Thursday as the front slowly advances. Aside from an isolated
evening shower or storm, the east and south should remain dry
overnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Secondary surge of cooler air will push the stalling sfc front
into my southeastern counties on Thursday morning through
midday. Although the large scale forcing is less than
impressive, diurnal heating of moist/unstable air mass is likely
to support scattered convection across the southern counties
during the late morning and afternoon. Shear is meager, so
limited threat of organized severe weather at this time.

The most pronounced cooling Thursday will be across the
northwest mountains, where model soundings suggest the day will
begin with upsloping stratus/patchy drizzle. Brightening skies
are expected by afternoon, but model blends only indicating
highs in the low 70s. Meanwhile, warm and humid conditions are
likely to persist ahead of secondary cold front with highs in
the mid to upper 80s over the Lower Susq Valley.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The medium range guidance has the high continuing to be pushed
off shore as a shallow trough moves through and should bring
break from the heat Friday and Saturday. High pressure tracking
across New England will push frontal boundary south of the
region and result in a cooler southeast flow off the Atlantic.
Model soundings indicate there will be a fair amount of cloud
cover both days, along with the chance of showers, primarily in
the region of best orographic forcing over the south central
mountains/Laurels.

Both the 12Z NAEFS and ECENS indicate a return to very warm and
humid conditions Sunday through Tuesday, as surface high drifts
southeast off the east coast, allowing the stalled frontal
boundary to lift north as a warm front. A subtropical ridge over
the western Atlantic is progged to retrograde, taking up
residence over the Mid Atlantic coast by early next week. Under
the influence of this feature, expect above normal temperatures,
high humidity and a daily chance of PM convection.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Minor adjustments to the late afternoon TAFS.

About the only spot in line to see a shower or thunderstorm
early this evening is BFD.

Earlier discussion below.

Strong high pressure sfc and aloft should keep most of the area
dry through this evening. Activity this evening will organize
along or just behind the cold front over northwest PA. With
limited upper level support, thus showers and storms will most
likely weaken as they move to the east and south overnight.

Some showers and storms will be possible on Thursday, mainly
across the east and south.

.Outlook...

Fri...AM restrictions (as low as IFR or LIFR) in fog/stratus,
then VFR.

Sat...MVFR cigs with chc -shra and areas of drizzle.

Sun...Chance of showers and storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ028-036-046-
049>053-056>059-063>066.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Fitzgerald/Ceru
AVIATION...DeVoir/Martin
Hazardous weather outlook, Aug 29, 6:12 AM EDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
612 AM EDT Wed Aug 29 2018

PAZ019-024>027-033>035-042-045-301015-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-
Fulton-Sullivan-Southern Clinton-
612 AM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-046-049>053-056>059-063>066-301015-
Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
612 AM EDT Wed Aug 29 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017-018-037-041-301015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-
612 AM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with gusty winds and hail are
possible late this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 5:09 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service State College PA
509 PM EDT WED AUG 29 2018

PAZ004-292145-
Warren PA-
509 PM EDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 545
PM EDT...

At 508 PM EDT, Doppler radar indicated a strong thunderstorm moving
into western Warren County near Spring Creek, moving east at 40 mph.

Winds in excess of 40 mph are possible.

This strong thunderstorm will be near...
  Garland around 515 PM EDT.
  Lottsville around 520 PM EDT.
  Youngsville around 525 PM EDT.
  Russell around 540 PM EDT.

Other locations impacted by this storm include Bear Lake, Starbrick
and Sugar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7892 4183 7892 4172 7961 4199 7961
      4200 7960
TIME...MOT...LOC 2108Z 248DEG 34KT 4187 7956

Dangelo
Special weather statement, Aug 29, 6:09 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
609 PM EDT WED AUG 29 2018

PAZ005-292245-
McKean PA-
609 PM EDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL 645
PM EDT...

At 609 PM EDT, Doppler radar indicated a strong thunderstorm just
west of McKean County over the Allegheny Reservoir, moving east at
35 mph.

Wind gusts of 50 to 55 mph are possible.

This strong thunderstorm will be near...
  Marshburg around 625 PM EDT.
  Bradford around 640 PM EDT.

Other locations impacted by this storm include Lewis Run and
University Of Pittsburgh at Bradford.

LAT...LON 4200 7859 4183 7861 4180 7895 4183 7895
      4183 7892 4200 7892
TIME...MOT...LOC 2209Z 255DEG 28KT 4190 7894

Dangelo
Local storm report, Aug 29, 6:11 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
611 PM EDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 NNW WARREN            41.85N  79.15W
08/29/2018                   WARREN             PA   FIRE DEPT/RESCUE

            TREE DOWN ACROSS ROAD NEAR INTERSECTION OF LIBERTY
            STREET AND 6TH AVE.

&&

EVENT NUMBER CTP1802218

EVANEGO
Special weather statement, Aug 29, 6:23 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
623 PM EDT WED AUG 29 2018

PAZ004-292300-
Warren PA-
623 PM EDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 700
PM EDT...

At 621 PM EDT, Doppler radar indicated a strong thunderstorm near
Hearts Content, moving east at 35 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Tidioute, Cherry Grove, and Sheffield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4170 7939 4176 7895 4165 7895 4162 7896
      4163 7941
TIME...MOT...LOC 2221Z 270DEG 30KT 4164 7933

Dangelo
Local storm report, Aug 29, 6:27 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
627 PM EDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 NNW WARREN            41.85N  79.15W
08/29/2018                   WARREN             PA   FIRE DEPT/RESCUE

            TREES DOWN ACROSS LIBERTY STREET NEAR THE INTERSECTION
            WITH 6TH AVE.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER CTP1802218

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:09 PM EDTSpecial Weather StatementCTPWarren36 min
Aug 29, 5:24 PM EDTSevere Thunderstorm WarningCTPWarren51 min
Aug 29, 6:09 PM EDTSpecial Weather StatementCTPMcKean36 min
Aug 29, 6:23 PM EDTSpecial Weather StatementCTPWarren37 min
Aug 29, 6:43 PM EDTSevere Thunderstorm WarningCTPElk77 min
Aug 29, 6:52 PM EDTSevere Thunderstorm WarningCTPMcKean53 min
Aug 29, 6:58 PM EDTSevere Thunderstorm WarningCTPMcKean17 min
Aug 29, 7:26 PM EDTSpecial Weather StatementCTPPotter34 min
Aug 29, 7:39 PM EDTSpecial Weather StatementCTPElk36 min
Aug 29, 7:51 PM EDTSpecial Weather StatementCTPPotter39 min

Nearby

Tornado Warnings in Pennsylvania, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.